Alert archive / Utah / Special Weather Statements in 2021
Special Weather Statement, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this special weather statement at Jul 29, 2021, 2:17 PM MDT for Piute County, Utah. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2021, 2:17 PM MDT (20:17 UTC)
- Expired
- Jul 29, 2021, 2:45 PM MDT
- In force
- 28 min
- Issued by
- NWS Salt Lake City, UT
County Piute County, UT
The radar
The Cedar City radar (KICX), 63 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.3 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1489 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
567 WWUS85 KSLC 292017 SPSSLC Special Weather Statement National Weather Service Salt Lake City UT 217 PM MDT Thu Jul 29 2021 UTZ122-125-292045- Southwest Utah UT-Southern Mountains UT- 217 PM MDT Thu Jul 29 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GARFIELD... SOUTHEASTERN BEAVER AND NORTHEASTERN IRON COUNTIES UNTIL 245 PM MDT... At 213 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm 15 miles south of Beaver...moving north at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible. Locations impacted include... Beaver. This includes Interstate 15 between mile markers 94 and 109. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. This storm may intensify, so be certain to monitor local radio and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3799 11245 3799 11268 3826 11274 3826 11240 TIME...MOT...LOC 2013Z 179DEG 12KT 3807 11257 $$ ND
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Jul 29, 10:59 AM MDT, 3 hours 18 minutes earlier.
Area forecast discussion, Jul 29, 10:59 AM MDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1059 AM MDT Thu Jul 29 2021
.UPDATE...Morning water vapor imagery indicates a very subtle
return flow wave translating WNW across northwestern Arizona
attm, with position on the southwestern flank of the high pressure
which remains centered over the western plains. This wave is
expected to maintain that rough translation across northern
Arizona this afternoon, prior to lifting a bit more to the
northwest and into southern Utah later this afternoon/eve.
Expecting more focused convection to be associated with this
across portions of southwestern then west-central Utah namely in
the 22-04z window. Elsewhere, deep layer sub tropical moisture
remains entrenched across the area with 1-1.2" PWAT statewide. The
area remains inhibited per latest SPC mesoanalysis but only for
the moment, as diurnal erosion of this will once again yield
750-1500 MUCAPE during the peak heating hours, with the initial
terrain based convection phasing towards cold pool dominated
development into the evening hours. Additionally, CAMS have
maintained the idea of another round of convection across
southeastern Utah this evening into the overnight hours associated
with another weak wave moving out of southwestern CO. Can't
identify this feature yet so will be watching trends moving
forward. This latter wave remains notable as latest 12z HREF
continues to place robust rainfall potential across portions of
the Grand Staircase, Capitol Reef NP, and portions of the Swell
through the middle of the night...A Flash Flood Watch remains in
place for those areas.
No updates at this time as previous forecast remains on track.
&&
.SYNOPSIS...With high pressure settled east of the area, a
monsoonal moisture surge will remain across Utah and southwest
Wyoming through the weekend. This will result in an extended
period of thunderstorm chances with a heavy rain threat, along
with temperatures trending slightly below normal.
&&
.SHORT TERM (Through 12Z Sunday)...Nighttime convection is slowly
diminishing and should be all but done by 6am, except perhaps a
few showers left over the west desert. Have been studying the
water vapor imagery to try to identify any subtle features as to
be initiators for convection but came up empty. Relying on the
CAMs for guidance along the GFS and EC, and they tend to all show
some agreement in supporting a cluster of convection moving into
the southeast portion of the CWA late this afternoon through 0300
Friday. Although there are timing and some spatial differences,
this was the only area that felt comfortable enough to issue a
FFA. The GFS and EC show this southeast portion of the CWA under
the entrance region to the 300mb, albeit weak, jet around 00-03Z
this evening. Although this will likely not be the driving
mechanism for thunderstorms, it very well might be the dynamics
necessary to keep the convection continuing through midnight or
later.
Aside from this aforementioned area, basically everywhere else
within the CWA we could have heavy rainfall with any shower or
thunderstorm as PWs remain over 1 inch. As in previous days, most
convection will form over the mountains, create a cold pool and
radiate boundaries outwards into the valleys. It is along these
outflow boundaries that we are expecting new initiating to take
place late this afternoon into this evening.
A repeat of this active weather pattern is expected Friday with
even more activity expected Saturday as the a broader area of the
main 300mb jet entrance region moves over Utah. The high PoPs
that are being generated by numerous forecast models are very
unusual for summertime. Confidence is high that the ingredient of
deep moisture will be in place, but to discern where or when
different areas, other than the mountains, will get appreciable
precipitation is shaky at best, but can't discount the possibility
of heavy rain at any one location sometime during the next 72
hrs. Remember, a PoP of 70 or 80% chance still means there is a 30
or 20% chance, respectively, that it will not rain.
Temperatures will be near or slightly below normal today,
especially where convection fires up first, and then should
slightly below normal day time temperature Friday and Saturday due
to more showers and clouds.
.LONG TERM(After 12Z Sunday)...Picking up on Sunday, mid-level
ridge axis will extend along the High Plains/Rocky Mountain Front
Range from Colorado through Montana, while some baggy Pacific
troughing starts to develop off the West Coast. This will maintain
a moisture rich, monsoon southerly flow across the forecast area,
while global models indicate a shortwave in the southerly flow
moving through the western Great Basin/Nevada. This wave may
provide sufficient synoptic forcing for better convective
organization and precipitation coverage as global models show a
weak 700 mb trough passage midday Sunday to aid in low-level
convergence, combined with a right entrance region of a subtle jet
streak to aid in upper-level diffluence. The main benefit to this
synoptic forcing would be support precipitation development off
the terrain and across all valley locations. This idea seems to
supported by the global ensembles as NBM probabilistic QPF
guidance is showing the highest 24 hour probabilities at higher
precipitation thresholds for SLC on Sunday (of the active Friday,
Saturday, Sunday period), including about a 50% of greater than a
quarter inch, and even a 15% chance at greater than a half inch.
Of course, mountain locations are still expected to fair the best,
while St George and Lake Powell areas will be the least favored
on Sunday. Bottom line, Sunday has good potential to bring more
widespread beneficial rain, although it is unlikely to be much of
a drought buster. Locally heavy rain will remain a concern, with
isolated flash flooding potential still elevated, especially
across prone areas.
Ensembles remain in good agreement into the start of next week that
a wave will move through the Northern Rockies Monday, shifting the
ridge axis orientation, and re-centering the mid-level high center
to our southwest. This will usher in slightly drier, more westerly
flow next week. Residual moisture, particularly in the low levels
from the recent moisture surge and rains, will be slow to exit
despite the drier mid and upper level air moving. Thus expect to see
daily shower and thunderstorms chances remain into the first half of
next week, however they will trend more scattered to isolated and
more tied to the terrain as the moisture wanes toward mid week.
Temperatures will finally be cooler than average this weekend and
into the start of next week. Highs are expected to be 5-10F BELOW
average for many places, and Salt Lake City is expected to only have
highs in the mid to upper 80s Sunday and Monday, before a slow
recovery to near normal through mid week as we dry out.
&&
.AVIATION...
KSLC...VFR conditions are expected through the TAF period. Showers
and thunderstorms will likely develop over the terrain to the east
and southwest of the terminal this afternoon, though at this time
they are not expected to reach the terminal itself. Additional
showers are possible overnight and tomorrow, with a better chance of
impacting the terminal itself tomorrow afternoon.
Rest of Utah and southwest Wyoming...Widespread VFR conditions will
prevail this morning with areas of mid and high level cloud cover.
Showers and thunderstorms will re-develop by early this afternoon,
with more focus into southwest Utah and less in northwest Utah
today. Erratic outflow winds are the primary aviation concern,
followed by the potential for brief locally heavy rain should a
storm impact a terminal directly. Due to the heavy rain, storms will
be capable of MVFR/IFR visibilities and may obscure terrain.
&&
.FIRE WEATHER...A moist air mass will be in place across the
region through the weekend and into early next week. Widespread
showers and thunderstorms will be prevalent over the mountains
each day with scattered showers and thunderstorms over the
valleys. Locally heavy rain will accompany most of these storms
with wetting rains expected. RH values will be elevated through
the weekend with min values >20% today but rise to >35% by
Saturday and Sunday. By Tuesday, the moisture will be abating and
RH values in the valleys should approach 20-25% and into the upper
teens by Wednesday. In addition, shower/thunderstorm chances will
retreat to only a slight chance in the Uinta mountains by
Wednesday.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch from 3 PM MDT this afternoon through late
tonight for UTZ128>131.
WY...None.
&&
UPDATE/AVIATION...Merrill/Van Cleave
PREVIOUS DISCUSSION...Stuthwolf/Church
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Jul 29, 4:23 AM MDT, 9 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 423 AM MDT Thu Jul 29 2021 UTZ101>131-WYZ021-301030- Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Utah Valley-Cache Valley/Utah Portion-Wasatch Back- Bear Lake and Bear River Valley-Wasatch Mountains I-80 North- Wasatch Mountains South of I-80-Western Uinta Mountains- Wasatch Plateau/Book Cliffs-Western Uinta Basin- Western Millard and Juab Counties-Eastern Juab/Millard Counties- Central Mountains-Sanpete Valley-Sevier Valley-Castle Country- San Rafael Swell-Southwest Utah-Lower Washington County- Zion National Park-Southern Mountains-Upper Sevier River Valleys- Bryce Canyon Country-South Central Utah- Capitol Reef National Park and Vicinity-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming- 423 AM MDT Thu Jul 29 2021 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Showers and thunderstorms capable of producing heavy rain and gusty winds are expected this afternoon and evening. There is a potential for localized flash flooding, especially in south central Utah and in prone areas such as slot canyons, burn scars, areas of steep terrain, and normally dry washes and streams. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The moist airmass will remain in place through the weekend. Daily showers and thunderstorms capable of heavy rain and gusty winds will occur each afternoon and evening across much of the forecast area during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Local storm report, Jul 29, 9:17 AM MDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
917 AM MDT THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TORNADO 1 NW OGDEN 41.24N 111.98W
07/28/2021 WEBER UT PUBLIC
WEAK BUT WELL FORMED LANDSPOUT OBSERVED IN MULTIPLE
VIDEOS SHARED TO SOCIAL MEDIA.
&&
MICHAEL.WESSLERSpecial weather statement, Jul 29, 1:40 PM MDT, 37 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 140 PM MDT Thu Jul 29 2021 UTZ122-125-292000- Southwest Utah UT-Southern Mountains UT- 140 PM MDT Thu Jul 29 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL IRON COUNTY UNTIL 200 PM MDT... At 140 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm 16 miles northwest of New Harmony, or 19 miles west of Cedar City. This storm was nearly stationary. Penny size hail will be possible. Locations impacted include... Newcastle. This includes Utah Route 56 between mile markers 30 and 38, and near mile marker 48. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. This storm may intensify, so be certain to monitor local radio and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3765 11358 3782 11356 3780 11327 3763 11329 TIME...MOT...LOC 1940Z 302DEG 3KT 3770 11343 ND
Special weather statement, Jul 29, 2:17 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 217 PM MDT Thu Jul 29 2021 UTZ122-125-292045- Southwest Utah UT-Southern Mountains UT- 217 PM MDT Thu Jul 29 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GARFIELD... SOUTHEASTERN BEAVER AND NORTHEASTERN IRON COUNTIES UNTIL 245 PM MDT... At 213 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm 15 miles south of Beaver...moving north at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible. Locations impacted include... Beaver. This includes Interstate 15 between mile markers 94 and 109. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. This storm may intensify, so be certain to monitor local radio and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3799 11245 3799 11268 3826 11274 3826 11240 TIME...MOT...LOC 2013Z 179DEG 12KT 3807 11257 ND
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:56 PM MDT | Special Weather Statement | SLC | Tooele | 49 min |
| Jul 28, 9:52 PM MDT | Special Weather Statement | SLC | Davis | 83 min |
| Jul 29, 2:38 AM MDT | Flash Flood Watch | SLC | Emery, Garfield, Kane, San Juan, Sevier, Washington and 1 more | 21 hr |
| Jul 29, 1:40 PM MDT | Special Weather Statement | SLC | Iron | 20 min |
| Jul 29, 2:00 PM MDT | Severe Thunderstorm Warning | SLC | Iron, Washington | 30 min |
| Jul 29, 2:26 PM MDT | Special Weather Statement | SLC | Beaver | 34 min |
| Jul 29, 2:39 PM MDT | Severe Thunderstorm Warning | SLC | Beaver, Iron | 36 min |
| Jul 29, 2:50 PM MDT | Areal Flood Advisory | SLC | Beaver | 115 min |
| Jul 29, 3:13 PM MDT | Special Weather Statement | SLC | Beaver | 32 min |
| Jul 29, 3:33 PM MDT | Special Weather Statement | SLC | Iron | 27 min |
| Jul 29, 3:54 PM MDT | Special Weather Statement | SLC | Millard | 36 min |
| Jul 29, 4:11 PM MDT | Special Weather Statement | SLC | 34 min | |
| Jul 29, 4:22 PM MDT | Special Weather Statement | SLC | Juab | 23 min |
| Jul 29, 4:37 PM MDT | Special Weather Statement | SLC | Garfield | 23 min |
| Jul 29, 4:48 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Iron | 27 min |
| Jul 29, 4:54 PM MDT | Severe Thunderstorm Warning | SLC | Piute, Sevier | 36 min |
| Jul 29, 5:18 PM MDT | Special Weather Statement | SLC | Garfield | 27 min |
| Jul 29, 5:42 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 33 min |
Nearby
Special Weather Statements in Utah, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.